Jump to content
helplinedonate
michelleee

Namenda

Recommended Posts

Hello Mark,

Wondering what your thoughts may be on Namenda for Parkinson's Dementia (Lewy Body Dementia)

Husband's advancing Parkinson's disease is becoming difficult to manage due to some pretty serious hallucinations and delusions.  Trying Seraquil, and it helps but 

I read an article at one point suggesting the success of Namenda for memory and even hallucinations. 

Any comments?

Thank you very much for your time!

Michelle

 

 

 

Share this post


Link to post
Share on other sites

Michelle,

You are correct. Namenda is very commonly used for Lewy Body and Parkinson Disease Dementia. It does help with recall memory and hallucinations. This, as well as most Parkinson medications, should used by the "Start low and go slow method." The starting dose is 5mg and can be increased by 5mg every week until a maximum of 20mg is achieved. The other nice thing about this medication is that it also comes in an extended release formula.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

So far Namenda is working well for my husband. He's currently on 10.mg per day. Fingers crossed the drug continues to provide relief from hallucinations and memory loss. 

thanks once again!

Michelle

Share this post


Link to post
Share on other sites

I am glad to hear that and I am also glad I could help.

I'm glad I could you and please keep me posted

Share this post


Link to post
Share on other sites

Mark,

My mom has been on 28mg XR for the past 3 years.  A new family doc saw my mom yesterday at the clinic she goes to and he told me that 28mg was too much for anyone to take.  He said he does not know of another doc that prescribes such a high dose so he wrote a new prescription for 21mg instead.  Do you think there is much difference from 28 to 21?  How long does it last in the body if I took it away from her.  Is it gone after a day or does it linger for a few days?  Do you have much experience with this drug?  What are some common side effects you know about it?  Thank you.

 

Share this post


Link to post
Share on other sites

Seeker,

There is not much difference between the 28mg and 21mg. Also, just because he has not seen it used at that dose does not mean it does not happen. The maximum dose of Namenda XR is 28mg per day. I'm not sure where he receives his information.

The half-life (the amount of time it takes for 50% of the medication to be eliminated from the body) is 60 to 80 hours. When it is 2.5 to 3.3 days. when it is taken every 24 hours there is always a constant level in the system. There is nothing wrong with this half-life, in fact it is somewhat normal for an extended release medication. Since she has been on it a while she would have to tapper off of it, but she could go from 28mg to 21mg immediately with no problem.

Due to the length of time it is in the system, the effects and side effects can linger. Most common side effects are drowsiness, headache, constipation, dry mouth, and possible confusion.

As a hypothetical, if someone were to go cold turkey from 28mg XR once a day, it would take about a week to completely rid the system.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Yes he knows the max dose is 28mg but he thought it was too high for anyone to take based on experience and feedback he received from his colleagues and patients.    It's been a week since the decrease for my mom and she seems... sleepier than usual but is strange since she lowered the dosage and not increased it.  Maybe it will take a few weeks for her body to adjust and I really don't know if it's doing any good for her anyways on this med as a whole.  I tried to remove it once a few years ago and she was more confused so I had her back on it again.  It's a total mystery to me.  Thanks for the info.

 

 

Share this post


Link to post
Share on other sites
Quote

Update on Namenda

Just a quick note on Namenda. After weeks of use, my husband became more and more confused. He's no longer taking the drug. I'm wondering if tapering off Sinemet slowly and adding Azilect would help. My husband is hovering between stage 3 and stage 4 and I do believe he's become overly sensitive to excess Sinemet. When he gets up in the AM he can walk and dress himself, he's not confused but perhaps fuzzy from just waking up. As the day goes on he takes 25/100 Sinemet every hour and a half due to wearing off. Each hour and a half is a roller coaster filled with problems from the "waxing and waning" of Sinemet.  Looking for suggestions to take with us when we see his neurologist. I like to go prepared :) Thanks so much Mark! 

One more question, wondering if a liquid form has become available in the US ******* Copied from NCBI****** The liquid effervescent levodopa formulation of melevodopa (methyl-ester levodopa) plus carbidopa is a prodrug with a high solubility (about 250 times more than L-Dopa) in small volume of water, and it is able to reach quickly the small intestine where it is absorbed in a more regular and rapid way compared to solid formulations [26]. One clinical advantage of this formulation is that it avoids erratic absorption and the related unpredictability in the plasma L-Dopa concentration curve [27]. The drug is approved in certain European countries and currently under phase II investigation in the US.

It's a pleasure to have this wonderful resource Thanks again Mark!

Michelle

Share this post


Link to post
Share on other sites

Michelle,

The reason why most Parkinson patients do well in the morning is because when we sleep or are at rest, we don't move much. Since Dopamine is the main chemical that helps us with muscle control, we store up dopamine at sleep or rest.

The meds used for dementia can really do some odd things, that is why I say to "start low and go slow" when starting a new medication. Also, Many of these meds may take up to a month before seeing improvement, but in your case I believe you did the right thing.

If he is having issues with Sinemet not working, it may be the case that it be starting to wear off. The longer someone is on it the more likelihood they have later of increased doses not working.

I is very reasonable to add Azilect of to a Sinemet regime even if the Dr. decides to decrease the Sinemet. What I usually see is that Azilect 0.5mg is added on the current regime os Sinemet dosing. The dose of Azilect can be increased to 1.0 mg is needed. I will usually give a medication at least one month (usually 3 months) to see how it is working. Of course if there are horrible side effects, call the Dr. and they will let you know how to decrease it accordingly.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Michellee,

That medication is not available in the US yet, but I will keep an eye out for it and let you know.

Share this post


Link to post
Share on other sites

Apologies for crashing this tread, but I wondered if a sustained lower dose of Namenda would still be beneficial? My mother was placed on it last year due to an increase in her Parkinson dementia, and was tolerating it well. At the 15mg mark, after a few days, her nursing facility reported that she had a "suicidal" incident in which she expressed she wanted to die. Alarms bells went off, and the Namenda was reduced and discontinued. After discussing this at length with herI truly believe that this was not a real suicide contemplation but more so just depression over her worsening condition and she is now treating with a therapist for the depression. She is scheduled for her follow up with her neurologist in 60 days and I will discuss the Namenda again. Azilect was not considered since she has a slow heart rate. I was curious as to your thoughts on trying Namenda again but at lower dose without increasing, or is the dose of 5 to 10mg insufficient and of no real benefit. I don't want to add more meds to her mix than necessary.

Thanks very much

Share this post


Link to post
Share on other sites

Jas1125,

People will react differently to different meds, as you know, but they can also react differently to the dosage of the medication. 

If the Namenda was working at the 5mg, I see no reason no reason to try it again. As long as you are aware of the warning signs of the possible suicide issue.

Any time a person answers "yes" to the question "Do you feel like harming yourself or others," they are almost always put up for evaluation. 

If the Namenda 5mg worked, I see no problem with trying it again.

I hope this helps and please keep me posted. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×